Safety and efficacy of a fixed dose combination of oral drops of paracetamol, phenylephrine hydrochloride, and chlorpheniramine maleate in the symptomatic treatment of common cold in children: an active post-marketing surveillance study

Authors

  • Bhupesh Dewan Department of Medical Services, Zuventus Healthcare Limited, Mumbai, Maharashtra, India
  • Siddheshwar Shinde Department of Medical Services, Zuventus Healthcare Limited, Mumbai, Maharashtra, India
  • Nisha Motwani Department of Medical Services, Zuventus Healthcare Limited, Mumbai, Maharashtra, India

DOI:

https://doi.org/10.18203/2349-3291.ijcp20241678

Keywords:

Paracetamol, Phenylephrine, Chlorpheniramine maleate, Common cold

Abstract

Background: Common cold often accompanied by mild fever and systemic symptoms in children, poses a significant social burden. Scientific evidence suggests that the pathogenesis of colds involves the activation of multiple inflammatory pathways, rendering single-molecule treatment ineffective against the symptoms. This active post-marketing surveillance study evaluated the safety and efficacy of a fixed-dose combination containing paracetamol, phenylephrine hydrochloride, and chlorpheniramine malate in treating common cold in children aged 2 to 5 years.

Methods: In this clinical study, 200 children with common cold symptoms were enrolled. Maxtra® P oral drops, a fixed-dose combination containing paracetamol (125 mg), phenylephrine hydrochloride (2.5 mg), and chlorpheniramine maleate (1 mg) per ml drops, were administered as 1 ml every 4 to 6 hours for 5 days. Safety was assessed using the global tolerability assessment based on responses from parents and investigators. Efficacy was evaluated based on symptom severity scores categorised as absent, mild, moderate, severe, or very severe.

Results: Complete remission from common cold symptoms was achieved in 82% (164 patients) of 200 patients. Statistically significant reductions (p<0.001) in symptom severity scores were observed for all common cold symptoms from day 1 to day 5. No adverse events were observed. Maxtra® P oral drops were regarded as good to excellent for treating common cold symptoms by 92.5% of parents and 97.5% of investigators.

Conclusions: The observations of study indicate that Maxtra® P oral drops are efficacious and well- tolerated for treating common cold in children aged 2 to 5 years.

References

Pappas DE. The common cold. In: Long SS, Prober CG, Fischer M, eds. Principles and Practice of Pediatric Infectious Diseases. 5th ed. Philadelphia, PA: Elsevier; 2018: 199-202.

Johnston S, Holgate S. Epidemiology of viral respiratory infections. In: Myint S, Taylor-Robinson D, eds. Viral and Other Infections of the Human Respiratory Tract. 1st ed. London: Chapman & Hall; 1996: 1-38.

Picon A. Symptomatic treatment of the common cold with a fixed-dose combination of paracetamol, chlorphenamine and phenylephrine: a randomized, placebo-controlled trial. BMC Infect Dis. 2013;13:556:1-8.

Health guidelines. The common cold. 2013;10-17. Available at: https://dphhs.mt.gov/Portals/85/dsd/documents/DDP/ MedicalDirector/ CommonCold101713.pdf accessed on 20/11/2023.

De Sutter AI, van Driel ML, Kumar AA, Lesslar O, Skrt A. Oral antihistamine‐decongestant‐analgesic combinations for the common cold. Cochrane Datab Syst Rev. 2012(2);1:004976.

Eccles R, Fietze I, Rose UB. Rationale for treatment of common cold and flu with multiingredient combination products for multi-symptom relief in adults. Open J Resp Dise. 2014;4(3):73-82.

Kiran M, Pawaskar L, Yadav P. Efficacy and safety of a combination of paracetamol, levocetirizine and phenylephrine in the symptomatic treatment of common cold and allergic rhinitis: phase IV clinical study. Int J Curr Res Med Sci. 2017;3(1):53-9.

Graham GG, Davies MJ, Day RO, Mohamudally A, Scott KF. The modern pharmacology of paracetamol: therapeutic actions, mechanism of action, metabolism, toxicity and recent pharmacological findings. Inflammopharmacology. 2013;21(3):201-32.

Sperber SJ, Sorrentino JV, Riker DK, Hayden FG. Evaluation of an alpha agonist alone and in combination with a nonsteroidal antiinflammatory agent in the treatment of experimental rhinovirus colds. Bull N Y Acad Med. 1989;65(1):145-60.

Eccles R, Jawad M, Jawad S, Ridge D, North M. Efficacy of a paracetamol–pseudoephedrine combination for treatment of nasal congestion and pain-related symptoms in upper respiratory tract infection. Curr Med Res Opin. 2006;22(12):2411-8.

Cohen BM. Clinical and physiologic “significance” of drug-induced changes in nasal flow/resistance. Eur J Clin Pharmacol. 1972;5(2):81-6.

Howard JC, Kantner TR, Lilienfield LS, Princiotto JV, Krum RE, Crutcher JE, et al. Effectiveness of antihistamines in the symptomatic management of the common cold. JAMA. 1979;242(22):2414-7.

Troullos E, Baird L, Jayawardena S. Common cold symptoms in children: results of an Internet-based surveillance program. J Med Intern Res. 2014;16(6):2868.

Kumar P, Menezes R, Pinto V, Arora D, Jayseela K, Kumar S, et al. A prospective, interventional, multicentre, post-marketing clinical study of a fixed-dose combination of paracetamol (125 mg), phenylephrine hcl (5 mg), chlorpheniramine maleate (1 mg) and sodium citrate (60 mg/5 ml) for the treatment of common cold and flu syndrome in children. J Indian Med Assoc. 2022;120(10):71-5.

Kiran MD, Vakharia MP, Pawaskar LJ, Sheikh SN. Efficacy and safety of a fixed dose combination of paracetamol, chlorpheniramine maleate and phenylephrine in treatment of common cold: a phase IV, open-labelled, multi-centric study. Int J Basic Clin Pharmacol. 2019;8(1):34-9.

Montijo-Barrios E, Cadena F, Ramírez-Mayans JA, Gutiérrez-Castrellón P. Clinical trial on the effect of buphenine, aminophenazone and diphenylpyraline hydrochloride in treating the common cold in children of 6 to 24 months of age. Rev Invest Clin. 2011;63(4):335-43.

Kiran M, Pawaskar L, Waghambare P, Singh A. Efficacy and safety of the combination of paracetamol, phenylephrine, and chlorpheniramine maleate for the treatment of common cold in indian infants. Int J of Med Sci Clin Res Rev. 2024;7(2):252-6.

Eccles R. Efficacy and safety of over‐the‐counter analgesics in the treatment of common cold and flu. J Clin Pharm Ther. 2006;31(4):309-19.

Salisbury-Afshar E. Oral antihistamine/ decongestant/analgesic combinations for the common cold. Am Fam Physician. 2012;86(9):812-3.

Fernandes R. Oral antihistamine-decongestant–analgesic combinations for the common cold-do they work? reducing waste in child health one intervention at a time. Coch Rev J. 2013;8(6):2061-2.

Downloads

Published

2024-06-26

Issue

Section

Original Research Articles